Question Of The Day #97

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition?

This patient arrives to the Emergency department after multiple episodes of hematemesis.  Her exam shows tachycardia, borderline hypotension, and mild tachypnea.  While in the Emergency department the patient decompensates after more hematemesis episodes and develops altered mental status.  This patient has an upper GI bleed most likely from a gastroesophageal variceal bleed.  Gastro-esophageal (GE) varices are dilated blood vessels at the GE junction that result from portal hypertension.  Variceal bleeding can be catastrophic and cause hemorrhagic shock and problems with airway patency as seen in this scenario.  The management of GE variceal bleeding, like other GI bleeds, begins with management of the “ABCs” (Airway, Breathing, and Circulation).  Unlike in other causes of upper GI bleeds, IV antibiotics and IV octreotide are used in GE variceal bleeds.  IV antibiotics have a mortality benefit when used in this setting.  Early gastroenterology consultation is another important component of GE variceal bleed management for definitive diagnosis and treatment with variceal banding or ligation.  Please see the chart below for further details on general GI bleed causes, signs and symptoms, and ED management.

This patient with a depressed mental status needs to have a definitive airway established to prevent aspiration with bloody vomitus.  IV Pantoprazole (Choice B) is used in upper GI bleeds from peptic ulcers but has no role in this acutely ill variceal bleed patient.  The airway should be established prior to medications, such as pantoprazole are considered.  A cricothyrotomy (Choice D) would establish an airway, but this is an invasive approach to airway management and not the best approach in this patient.  A cricothyrotomy involves piercing a needle or scalpel in the anterior neck (cricothyroid membrane) to establish an airway surgically.  This procedure is performed in special situations where a patient cannot be intubated through the trachea (i.e., angioedema of the lips and tongue, facial mass, facial trauma) and cannot ventilate independently (i.e., depressed mental status).  This patient does not meet the criteria for this invasive procedure.  Endotracheal intubation should be attempted first on this patient.  A Sengstaken-Blakemore tube (Choice A) is a specialized oro-gastric tube with a gastric and esophageal balloon.  Once placed correctly, the balloons on the tube can be inflated to tamponade any bleeding variceal vessels in the distal esophagus or stomach.  This tube should be placed only after intubating a patient and is used as a last resort measure prior to endoscopic treatment.  The best next step in management of this patient is to perform endotracheal intubation (Choice C) for airway protection. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #97," in International Emergency Medicine Education Project, July 22, 2022, https://iem-student.org/2022/07/22/question-of-the-day-97/, date accessed: September 30, 2022

Question Of The Day #96

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition?

This patient arrives to the Emergency department with upper abdominal pain and hematemesis.  The exam demonstrated hypotension, tachycardia, pale conjunctiva, and abdominal ascites. The patient decompensates during the exam requiring endotracheal intubation for airway protection. This patient has an upper GI bleed most likely from gastro-esophageal varices given her history of liver cirrhosis and stigmata of chronic liver disease.  Gastro-esophageal (GE) varices are dilated blood vessels at the GE junction that result from portal hypertension.  Variceal bleeding can be catastrophic and cause hemorrhagic shock and problems with airway patency as seen in this scenario.  The management of GE variceal bleeding, like other GI bleeds, begins with management of the “ABCs” (Airway, Breathing, and Circulation).  Unlike in other causes of upper GI bleeds, IV antibiotics and IV octreotide are used in GE variceal bleeds.  IV antibiotics have a mortality benefit when used in this setting.  First line antibiotics are IV ceftriaxone or IV ciprofloxacin.  Early gastroenterology consultation is another important component of GE variceal bleed management for definitive diagnosis and treatment with variceal banding or ligation.  

An abdominal paracentesis (Choice A) is not the best next step in this unstable cirrhotic patient.  Antibiotics are routinely given in gastro-esophageal variceal bleeds due to their mortality benefit, so there is no need for an emergent paracentesis to evaluate for spontaneous bacterial peritonitis (SBP) with an ascitic fluid sample. IV Tranexamic acid (Choice C) is an anti-fibrinolytic agent with pro-coagulative effects.  Its use is recommended in post-partum hemorrhage and traumatic hemorrhages, but it has no utility in the setting of GI bleed.  Early gastroenterology consultation for endoscopy is preferred over general surgery consultation (Choice D).  Surgery consultants can assist in a TIPS procedure (Transjugular intrahepatic portosystemic shunt) to reduce portal hypertension, esophageal resection, or gastrectomy, but less invasive endoscopic therapies with GI specialists are preferred over these procedures.

IV Ceftriaxone (Choice B) is the best next step in this scenario due to the mortality benefit of antibiotics in chronic liver disease patients with variceal bleeds.      

Please see the chart below for further details on general GI bleed causes, signs and symptoms, and ED management.

    

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #96," in International Emergency Medicine Education Project, July 8, 2022, https://iem-student.org/2022/07/08/question-of-the-day-96/, date accessed: September 30, 2022

Question Of The Day #58

question of the day
720 - variceal bleeding

Which of the following is the most appropriate next step in management?   

This cirrhotic patient presents to the Emergency Department with epigastric pain after an episode of hematemesis at home.  His initial vital signs are within normal limits.  While waiting in the Emergency Department, his clinical status changes.  The patient has a large volume of hematemesis with hypotension and tachycardia.  This patient is now in hemorrhagic shock from an upper gastrointestinal bleed and requires immediate volume resuscitation.  The most common cause of upper gastrointestinal bleeding is peptic ulcer disease, but this patient’s cirrhosis history and large volume of hematemesis should raise concern for an esophageal variceal bleed.  IV Pantoprazole (Choice D) is a proton pump inhibitor that helps reduce bleeding in peptic ulcers, but it does not provide benefit in esophageal varices.  Volume repletion is also a more important initial step than giving pantoprazole.  IV Ceftriaxone (Choice C) helps reduce the likelihood of infectious complications in variceal bleed patients.  This has a mortality benefit and is a recommended adjunctive treatment.  However, rapid volume resuscitation is a more important initial step.  IV crystalloid fluids, like normal saline (Choice A), are helpful in patients with hypovolemic shock (i.e., dehydration, vomiting), distributive shock (i.e., sepsis, anaphylaxis), and obstructive shock (i.e., tension pneumothorax, etc.).  Hypovolemic shock due to severe hemorrhage (hemorrhagic shock) requires blood products, not crystalloid fluids which can further dilute blood and cause coagulopathy.  Administration of packed red blood cells (Choice B) is the best next step in management in this case.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #58," in International Emergency Medicine Education Project, October 8, 2021, https://iem-student.org/2021/10/08/question-of-the-day-58/, date accessed: September 30, 2022